Indiana, 2021Damaging Winds in Indiana, October 11, 2021
October 11, 2021 · NWS IWX · 12 events in 4 counties and zones
Deepening low pressure, limited instability and strong wind fields allowed a fast moving line of thunderstorms to advance across mainly western Indiana. The strong winds sporadically reached the ground causing some damage as well as local gusts in excess of 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure, limited instability and strong wind fields allowed a fast moving line of thunderstorms to advance across mainly western Indiana. The strong winds sporadically reached the ground causing some damage as well as local gusts in excess of 70 mph. A narrow swath of stronger winds materialized as the storms approached southwestern Lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 11, 2:05 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Oct 11, 2:05 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
305 PM EDT Mon Oct 11 2021
.SYNOPSIS...
Issued at 303 PM EDT Mon Oct 11 2021
Showers and thunderstorms will move through from west to east this
evening. Widespread severe weather is not expected. It will be
breezy tonight as cooler air arrives. Dry conditions are expected
for most of the area Tuesday and Wednesday before rain chances
return to the forecast thereafter.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM EDT Mon Oct 11 2021
Storms continue to work their way north-northeast through
Illinois in the vicinity of a 60-70 knot 500-mb jet. The severe
weather risk to our local area will be limited due to meager
instability. But, a narrow window of opportunity for locally
damaging wind gusts exists prior to sunset in far northwest
Indiana. This is as the strong jet noses in before CAPE subsides
for the night. Wind shear remains favorable for a couple of strong
storms. The severe weather risk is minimized east of US-31. Mid-
level lapse rates will limit the overall organization of
thunderstorms overnight.
Otherwise, for tonight, showers and thunderstorms will move from
west to east with coverage decreasing to only a few showers after
midnight. Rainfall totals will likely be less than a half inch for
most. It will be breezy with wind gusts of 25-30 mph.
In the wake of the cold front, lows will drop into the upper-50s in
the west. Highs tomorrow will generally be near 70 with westerly
wind gusts of 20-25 mph, especially through the early afternoon when
the pressure gradient relaxes.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM EDT Mon Oct 11 2021
Cold air advection quickly gives way to warmth, once again, by
Wednesday afternoon. This occurs as southwest flow on the western
edge of a subtropical ridge stream in. A sheared-out cold front
slips into our are very late in the day offering low shower chances
for far western Indiana. Rain chances improve overnight, with
perhaps little to no rain toward northwest Ohio. The day three
convective outlook seems overdone locally as the weak cold front
will not arrive until after dark. I suspect changes will be made.
The airmass behind this front is nearly unchanged as the parent low
wraps up, leaving behind a nearly unmodified synoptic pattern.
Instead, a new surface low lifts in from the southwest Thursday
night bringing additional rain chances. The parent trough axis moves
east of our area by Saturday morning ushering in a seasonably cool
airmass. Look for highs this weekend to reach only the low 60s
degrees or so, with lows in the 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 150 PM EDT Mon Oct 11 2021
Still watching area of convection over central IL tracking NNE
associated with approaching trough/cold front. Narrowed down
timing window slightly based on latest hi-res guidance.
Anticipate initial round of storms at KSBN around 00Z with a
secondary line a few hours later associated with actual front.
Chances for strong/severe winds have decreased with a more stable
environment expected. However...still can't entirely rule out a
few gusts up to 35 kts with initial line. Much lower confidence in
thunder and impacts at KFWA. Latest hi-res suggests initial line
may miss KFWA altogether with best chances closer to 06Z with
actual frontal passage. For now have just maintained a 6-hour
block of VCTS to cover both rounds. Additional refinement likely
as first line of storms approaches the area. Otherwise...ceilings
trend MVFR (possible brief IFR at KSBN) Tuesday morning in CAA
regime.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Tuesday for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 11, 2:40 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Mon Oct 11 2021
INZ003-004-012>015-020-022-MIZ077-078-121945-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
340 PM EDT Mon Oct 11 2021 /240 PM CDT Mon Oct 11 2021/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
There is a low chance for severe thunderstorms this evening. Damaging
wind gusts are the greatest threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-121945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Mon Oct 11 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT TUESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A small craft advisory is in effect until Tuesday afternoon.
INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-121945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
340 PM EDT Mon Oct 11 2021
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will move through tonight. Widespread
severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 11, 4:26 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 PM EDT Mon Oct 11 2021
INZ020-112215-
White IN-
526 PM EDT Mon Oct 11 2021
...A strong thunderstorm will impact portions of White County through
615 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Otterbein, moving north at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wolcott around 540 PM EDT.
Other locations in the path of this storm include Monon.
This includes Interstate 65 between mile markers 186 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4090 8658
4075 8658 4074 8660 4074 8675 4073 8676
4072 8675 4070 8676 4069 8675 4068 8676
4068 8674 4066 8678 4059 8677 4058 8678
4057 8710
TIME...MOT...LOC 2125Z 200DEG 52KT 4052 8706
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JALThunderstorm Wind, White
- When
- October 11, 4:42 PM EST to 4:43 PM EST
- Where
- White County, 4.95 mi SSE of Seafield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -86.960
Trained spotters reported a three to four foot diameter tree was blown down.
Thunderstorm Wind, White
- When
- October 11, 4:42 PM EST to 4:43 PM EST
- Where
- White County, 1.38 mi S of Wolcott
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.750, -87.030
Local media reported a semi was blown over just east of Wolcott on US-24. No reports of injuries were received.
Thunderstorm Wind, White
- When
- October 11, 4:45 PM EST to 4:46 PM EST
- Where
- White County, 3.49 mi S of White Co Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.670, -86.780
Local media reported a grain auger was picked up and destroyed near County Road 450 East and Chalmers Road.
Thunderstorm Wind, Cass
- When
- October 11, 4:54 PM EST to 4:55 PM EST
- Where
- Cass County, 2.51 mi WSW of Lake Cicott
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.750, -86.560
A measured wind gust of 64 mph was recorded.
Thunderstorm Wind, Starke
- When
- October 11, 4:13 PM CST to 4:14 PM CST
- Where
- Starke County, North Judson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.220, -86.780
The public reported a large tree was blown down, blocking State Route 10.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:00 PM EST to 6:01 PM EST
- Where
- St. Joseph County, 2.67 mi WNW of Roseland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.740, -86.300
The public reported a pine tree was blown down.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:01 PM EST to 6:02 PM EST
- Where
- St. Joseph County, 1.24 mi SW of Granger
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.740, -86.140
A picture was shared on social media of a large, partially rotten tree branch was blown off the bottom of a tree.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:05 PM EST to 6:06 PM EST
- Where
- St. Joseph County, 3.17 mi NNE of Indian Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.760, -86.190
The public reported several large tree branches were blown down.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:10 PM EST to 6:11 PM EST
- Where
- St. Joseph County, 2.14 mi SSW of Rupel
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.570, -86.390
Local fire officials reported trees blown down.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:10 PM EST to 6:11 PM EST
- Where
- St. Joseph County, Nutwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.600, -86.280
Local fire officials reported trees were blown down.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:10 PM EST to 6:11 PM EST
- Where
- St. Joseph County, 2.18 mi WNW of Roseland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.740, -86.290
Local fire officials reported trees were blown down.
Thunderstorm Wind, St. Joseph
- When
- October 11, 6:11 PM EST to 6:12 PM EST
- Where
- St. Joseph County, 0.86 mi NW of South Bend
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.680, -86.260
Local media reported a large tree branch was blown down onto a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Illinois, October 11, 2021$130,000 · EF2 · 2 events
- Hail and Damaging Winds in Indiana, October 11, 20211 injured · $534,000 · 1 in hail · 11 events
- Tornadoes and Damaging Wind in Missouri, October 11, 2021$155,000 · EF1 · 4 events
- Winter Storm in Utah, October 11 to 13, 2021$350,000 · 4 events
- High Wind in Arizona, October 11 to 12, 2021$80,000 · 61 kt wind · 3 events
- Strong Wind in Tennessee, October 11, 2021$51,000 · 2 events
- Damaging Winds in Michigan, October 11, 2021$38,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in California, October 11, 2021$35,000 · 63 kt wind · 4 events
- High Wind in California, October 11, 202189 kt wind · 19 events
- Winter Storm in Montana, October 11 to 13, 202114 events
- Damaging Winds in Michigan, October 11, 20211 injured · 60 kt wind · 6 events
- Dust Storm and Heavy Snow in California, October 11 to 12, 2021$5,000 · 57 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985105, 985106, 985110, 985119, 985111, 985112, 985113, 985114, 985115, 985116, 985117, 985118.